Friday, December 2, 2011


The hydrolyzed, hypoallergenic diet didn't work.  On to Plan B.  We rescheduled the endoscopy for Tuesday, October 11.

But nothing in this endless saga has been simple or has run true to form.  Since May 16 it had been a relentless daily battle just to keep Bravo!'s bowel movements from degenerating into runny (life-threatening?) diarrhea.  As I said earlier, none of the standard treatments even fazed the problem.

At the end of August we had put Bravo! on 500mg. of metronidazole twice a day.  That's 1000 mg. a day, a high dose.  But, as Dr. Toben put it, "not crazy high."  It fell well short of solving the problem but, as I told him, "It's keeping it down to a dull roar." 

I was made acutely aware of the risks.  High doses of metronidazole can have neurologic side effects -- one of which might be ataxia, inability of the dog to control certain muscles, usually resulting in loss of control of the legs.

None of that was happening with Bravo!  From time to time I told Dr. Toben, "So far so good."

The day Dr. Matz put Bravo! on the hydrolyzed diet he said, "Take him off the metronidazole and prednisone; they're not doing him any good anyway."  We did.  But not only did the diet not help Bravo!, by the third day after he was off the metronidazole he had yellow, runny diarrhea.  Back on the metronidazole he went.

Then, on Saturday, October 8, three days before Bravo! was due for his endoscopy, all hell broke loose.  When we got up that morning, he stumbled slightly as he went out the door into the backyard.  And his back end seemed a little wobbly.  After breakfast I set up a 20-inch high jump.  I wanted to test, to find out what I had there.  He jumped without difficulty.

But by 9 o'clock that morning he was staggering noticeably.  And around 10 o'clock he tried to get up from lying on the rug, only to roll over on his side.

Metronidazole toxicity, I thought.  Dr. Toben was about 20 miles away, at his kids' volleyball tournament.  I talked to him on the phone twice that day and voiced my fears about metronidazole toxicity.  Dr. Toben was unwilling to immediately jump to that conclusion.  "If he can't control his hind legs it could be a spinal column problem," he said. "If this persists I want to see him first thing tomorrow (Sunday) morning."

But as darkness fell that evening, it became clear to me that we shouldn't let things drift overnight.  We talked again at 8 o'clock.  Dr. Toben was on his way home from the tournament. When I told him Bravo! now could hardly stand up, he said, "Meet me at the hospital a little after nine."

When I got there he was waiting in the parking lot.  I carried Bravo! in my arms while Dr. Toben unlocked the door, turned the light on  and disarmed the alarm.

I set Bravo! down on the floor and he collapsed. "Oh!" Dr. Toben said, and he went to work.  Various neurologic tests showed a definite nervous system problem. Then he shined a light in Bravo!'s eyes.  That's when he saw the involuntary rapid eye movements, calle nystagmus.  And that's when he bought into my diagnosis, metronidazole toxicity.

Just to cover all the bases, he first gave Bravo! an intravenous injection of cortisone.  Then he added an intradermal injection of Valium, the treatment of choice for metronidazole toxicity.

"If he isn't a lot better by morning," the veterinarian said, "have him here by 7:30.  I'll call in a technician and we'll do an X-ray."

By the time we got home that evening at 10:30, Bravo! was able to move around on his own.  By Sunday morning his symptoms had disappeared.

So much for metronidazole.

To be continued.


No comments:

Post a Comment